File
Authors
Keywords
acetaminophen
N-acetyl-p-benzoquinoneimine
cytochrome P450 2E1
hepatotoxicity
oxidative stress
Abstract
Acetaminophen (APAP), the most commonly sold over-the-counter antipyretic analgesic, is generally considered harmless at therapeutic doses. However, APAP overdose causes severe and sometimes fatal hepatic damage in humans and experimental animals. In the United States and Europe, the incidence of liver injury due to APAP overdose, either with suicidal intent or by accident, is increasing. Recently, even in Japan, APAP has become more commonly used alone, especially in children with a view to prevention of Reye's syndrome. Thus, understanding the hepatotoxicity induced by APAP overdose is very important. To date, the mechanisms underlying APAP toxicity are considered to be associated with i) covalent binding to cellular macromolecules of a reactive intermediate metabolite of APAP produced by cytochrome P450 (CYP), N-acetyl-p-benzoquinoneimine, and ii) oxidative stress. APAP-induced hepatotoxicity is modified by associated risk factors such as alcohol abuse, fasting and concomitant drugs. Even therapeutic doses of APAP sometimes induce hepatic damage in the presence of these risk factors. N-Acetylcysteine (NAC), one of the cysteine prodrugs, is the most widely used for treating APAP-induced liver injury. In addition to NAC, CYP2E1 inhibitors and antioxidants may also serve as mechanism-based antidotes for APAP overdose. Moreover, inducers of heat shock protein (HSP) (in particular HSP25 and HSP70i) without any side effects might be new-type antidotes.
Publisher
Tottori University Faculty of Medicine
Content Type
Journal Article
ISSN・ISBN
1346-8049
NCID
AA00892882
Journal Title
Yonago Acta medica
Current Journal Title
Yonago Acta medica
Volume
47
Issue
2
Start Page
17
End Page
28
Published Date
2004-06
Text Version
Publisher
Rights
Yonago Acta medica 編集委員会
Citation
Yonago Acta medica. 2004, 47(2), 17-28
Department
Faculty of Medicine/Graduate School of Medical Sciences/University Hospital
Language
English